Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 255, NWS Paducah, KY

July 28, 2003Cape Girardeau County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 28, 2003, 4:38 PM CDT for Cape Girardeau County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2003, 4:38 PM CDT (21:38 UTC)
Expired
Jul 28, 2003, 5:30 PM CDT
In force
52 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 88 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:10 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 28, 3:10 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON JUL 28 2003

MAIN PROBLEMS FOR THIS FORECAST INVOLVE FROPA AND POTENTIAL
CONVECTION TONIGHT AND EARLY TOMORROW...AND CHANCES OF CONVECTION
FROM MIDWEEK THROUGH THE WEEKEND.

DESPITE A RATHER ENERGETIC AIRMASS ACROSS SOUTHEAST MISSOURI AND
WESTERN KENTUCKY THIS AFTERNOON...CONVECTION HAS NOT FIRED.
SCATTERED STORMS DEVELOPED ACROSS SOUTHERN TODD COUNTY EARLIER THIS
AFTERNOON...BUT THEY HAVE SINCE MOVED INTO TENNESSEE.  A FEW
SPRINKLES HAVE BEEN NOTED ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA WITH THE MID LEVEL MOISTURE STREAMING ACROSS THOSE AREAS.
THE VERY WEAK FRONT IS STILL LOCATED JUST NORTH OF THE AREA...AND
WINDS ACROSS MUCH OF THE AREA HAVE BECOME CALM OR LIGHT FROM THE
SOUTH OR SOUTHWEST.

WITHOUT ANY NOTICEABLE BOUNDARIES AND RELATIVELY WEAK CUMULUS FIELD
ACROSS THE SOUTHERN PARTS OF THE AREA...WILL LOWER POPS TO 20 TO 30
PERCENT IN THE SOUTH FOR CONVECTION THIS EVENING.  WITH THE MID AND
UPPER LEVEL MOISTURE PLUME SLIDING SOUTHEAST THROUGH THE REGION WILL
GO WITH MOSTLY CLOUDY SKY ALL ZONES TONIGHT.

FOR TOMORROW...WILL LEAVE THE LOW CHANCE POPS IN THE SOUTHWEST IN
THE MORNING...JUST IN CASE THE FRONT LINGERS AND IS CAPABLE OF
SUPPORTING CONVECTION.  OTHERWISE WILL SHOW DECENT CLEARING IN THE
NORTH FOR TOMORROW...WITH PARTLY CLOUDY IN THE SOUTH.

THE MODELS ARE TRENDING SLOWER WITH THE MID/UPPER LEVEL TROUGH IN
THE NORTHERN PLAINS FOR THE MID TO LATE WEEK.  THE MAIN EFFECT ON
OUR AREA WILL BE A SLOWER RETURN OF MOISTURE NORTH OF THE OLD
SURFACE BOUNDARY.  THEREFORE...WILL REMOVE THE CHANCES OF CONVECTION
FROM  THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIODS.

WITH THE REGION IN BROAD CYCLONIC FLOW FROM THURSDAY THROUGH
SUNDAY...CAN NOT RULE OUT CONVECTION THROUGHOUT THE PERIOD.
HOWEVER...THE NORMALLY WET GFS HAS TROUBLE PRODUCING ANY QPF OVER
THE AREA.  WILL GO WITH 20 TO 30 POPS THROUGH THE PERIOD AND NOT TRY
TO TIME ANY FEATURES IN THE FLOW.  THE MEDIUM RANGE MODELS DO
CONTINUE TO PUSH THE MAIN TROUGH LINE EAST OF THE AREA BY SUNDAY
NIGHT...SO A DRY SPELL FOR SUNDAY NIGHT THROUGH MONDAY LOOKS
REASONABLE.

AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO
THE MAV THROUGH WEDNESDAY NIGHT.  THIS RESULTED IN ONLY MINOR
CHANGES TO THE EXISTING FORECAST.

.PAH...NONE.

DRS
Hazardous weather outlook, Jul 28, 4:10 AM CDT, 12 hours 28 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND WILL BE POSSIBLE
TONIGHT AS WELL...AS A COLD FRONT GRADUALLY MOVES SOUTH ACROSS THE
FOUR STATE AREA. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER
STORMS. ISOLATED STRONG WIND GUSTS AND SMALL HAIL MAY ALSO
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY MORNING OVER WEST
KENTUCKY AND SOUTHEAST MISSOURI. FOR THE REMAINDER OF THE
WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
AUTHORITIES SHOULD MONITOR FOR POTENTIAL HEAVY RAINFALL WITH
THUNDERSTORMS THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 4:27 PM CDT, 11 minutes before
ILZ090-094-KYZ005-007-282215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT MON JUL 28 2003

...HAIL UP TO DIME SIZE POSSIBLE...

AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM
JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH
515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND
POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN
KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE
LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE
HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO
40 MPH.

PRESLEY
Special weather statement, Jul 28, 4:32 PM CDT, 6 minutes before
ILZ090-094-KYZ005-007-008-282132-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT MON JUL 28 2003

...HAIL UP TO DIME SIZE POSSIBLE...

AT 425 PM CDT...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM
JUST EAST OF PADUCAH KENTUCKY. MOVEMENT WAS EAST AT 20 MPH. THROUGH
515 PM...THIS STORM WILL PROGRESS EAST INTO SOUTHERN MASSAC AND
POPE COUNTIES IN SOUTHERN ILLINOIS AND LIVINGSTON COUNTY IN WESTERN
KENTUCKY. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE
LEDBETTER...NEW LIBERTY...AND SMITHLAND. THIS STORM WILL PRODUCE
HAIL UP TO DIME SIZE...LOCALLY HEAVY RAIN...AND WIND GUSTS OF 30 TO
40 MPH.

PRESLEY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:35 PM CDTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall40 min
Jul 28, 5:17 PM CDTSevere Thunderstorm WarningPAHLyon, Marshall, Trigg28 min
Jul 28, 5:30 PM CDTSevere Thunderstorm WarningPAHCarlisle45 min
Jul 28, 5:38 PM CDTSevere Thunderstorm WarningPAHBallard22 min
Jul 28, 5:54 PM CDTSevere Thunderstorm WarningPAHTodd36 min
Jul 28, 5:06 PM CDTSevere Thunderstorm WarningPAHAlexander39 min
Jul 28, 5:09 PM CDTSevere Thunderstorm WarningPAHButler36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.